Tags

Type your tag names separated by a space and hit enter

A retrospective review of isolated gliptin-exposure cases reported to a state poison control system.
Clin Toxicol (Phila). 2014 Mar; 52(3):226-30.CT

Abstract

BACKGROUND

The dipeptidyl peptidase-4 (DPP-4) inhibitors sitagliptin, saxagliptin, and linagliptin are approved by the US Food and Drug Administration in the treatment of type-2 diabetes. Given the limited published information regarding human overdoses to these medications, our goal was to characterize such exposures.

METHODS

A state poison system database was retrospectively reviewed for all single-agent exposures to sitagliptin, saxagliptin, and linagliptin from 2006 to 2012. Case notes were reviewed and an observational case series was constructed from the data collected including age, weight, gender, circumstances surrounding exposure, symptoms, and outcome. Patients with co-ingestants, confirmed non-exposure, unknown outcomes, or other coding errors were excluded.

RESULTS

A total of 197 cases were identified: 135 cases were excluded (123 cases were excluded due to co-ingestants and 12 cases were lost to follow-up); 62 were included for review. No patients experienced hypoglycemia. One of 19 exposed pediatric (0-9 years of age) patients experienced symptoms and was safely managed at home after one episode of emesis. No symptom was experienced following unintentional ingestion by three adolescent (10-18 years of age) patients. Forty single-agent adult exposures to gliptins were included. Thirty-seven involved non-self-harm exposures resulting from double or triple doses; all were safely managed at home without reported symptoms. The majority of these ingestions involved sitagliptin. Three self-harm-adult exposures to gliptins were included for review. All the three were evaluated in a healthcare facility. One patient experienced abdominal discomfort after ingesting 700 mg of sitagliptin and was ultimately discharged from the emergency department. The other two patients experienced no reported symptoms.

CONCLUSION

The majority of gliptin-exposed adult and pediatric/adolescent patients were safely managed at home and when evaluated in a healthcare facility, did not require hospitalization. Intentional self-harm-adult gliptin exposures were managed in a healthcare facility but rarely resulted in hospitalization or serious morbidity at doses up to 18 times the adult therapeutic dose. Additional studies are necessary to determine precise triage guidelines for the management of gliptin overdose.

Authors+Show Affiliations

Department of Emergency Medicine, UCSF Fresno Medical Education Program , Fresno, CA , USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

24580063

Citation

Darracq, M A., et al. "A Retrospective Review of Isolated Gliptin-exposure Cases Reported to a State Poison Control System." Clinical Toxicology (Philadelphia, Pa.), vol. 52, no. 3, 2014, pp. 226-30.
Darracq MA, Toy JM, Chen T, et al. A retrospective review of isolated gliptin-exposure cases reported to a state poison control system. Clin Toxicol (Phila). 2014;52(3):226-30.
Darracq, M. A., Toy, J. M., Chen, T., Mo, C., & Cantrell, F. L. (2014). A retrospective review of isolated gliptin-exposure cases reported to a state poison control system. Clinical Toxicology (Philadelphia, Pa.), 52(3), 226-30. https://doi.org/10.3109/15563650.2014.889302
Darracq MA, et al. A Retrospective Review of Isolated Gliptin-exposure Cases Reported to a State Poison Control System. Clin Toxicol (Phila). 2014;52(3):226-30. PubMed PMID: 24580063.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - A retrospective review of isolated gliptin-exposure cases reported to a state poison control system. AU - Darracq,M A, AU - Toy,J M, AU - Chen,T, AU - Mo,C, AU - Cantrell,F L, PY - 2014/3/4/entrez PY - 2014/3/4/pubmed PY - 2014/4/25/medline SP - 226 EP - 30 JF - Clinical toxicology (Philadelphia, Pa.) JO - Clin Toxicol (Phila) VL - 52 IS - 3 N2 - BACKGROUND: The dipeptidyl peptidase-4 (DPP-4) inhibitors sitagliptin, saxagliptin, and linagliptin are approved by the US Food and Drug Administration in the treatment of type-2 diabetes. Given the limited published information regarding human overdoses to these medications, our goal was to characterize such exposures. METHODS: A state poison system database was retrospectively reviewed for all single-agent exposures to sitagliptin, saxagliptin, and linagliptin from 2006 to 2012. Case notes were reviewed and an observational case series was constructed from the data collected including age, weight, gender, circumstances surrounding exposure, symptoms, and outcome. Patients with co-ingestants, confirmed non-exposure, unknown outcomes, or other coding errors were excluded. RESULTS: A total of 197 cases were identified: 135 cases were excluded (123 cases were excluded due to co-ingestants and 12 cases were lost to follow-up); 62 were included for review. No patients experienced hypoglycemia. One of 19 exposed pediatric (0-9 years of age) patients experienced symptoms and was safely managed at home after one episode of emesis. No symptom was experienced following unintentional ingestion by three adolescent (10-18 years of age) patients. Forty single-agent adult exposures to gliptins were included. Thirty-seven involved non-self-harm exposures resulting from double or triple doses; all were safely managed at home without reported symptoms. The majority of these ingestions involved sitagliptin. Three self-harm-adult exposures to gliptins were included for review. All the three were evaluated in a healthcare facility. One patient experienced abdominal discomfort after ingesting 700 mg of sitagliptin and was ultimately discharged from the emergency department. The other two patients experienced no reported symptoms. CONCLUSION: The majority of gliptin-exposed adult and pediatric/adolescent patients were safely managed at home and when evaluated in a healthcare facility, did not require hospitalization. Intentional self-harm-adult gliptin exposures were managed in a healthcare facility but rarely resulted in hospitalization or serious morbidity at doses up to 18 times the adult therapeutic dose. Additional studies are necessary to determine precise triage guidelines for the management of gliptin overdose. SN - 1556-9519 UR - https://wwww.unboundmedicine.com/medline/citation/24580063/A_retrospective_review_of_isolated_gliptin_exposure_cases_reported_to_a_state_poison_control_system_ DB - PRIME DP - Unbound Medicine ER -